Baxter Healthcare (Deerfield, Ill) has recalled vials of injectable heparin sodium and HEP-LOCK heparin flush products. The recall follows reports of serious allergic reactions and hypotension in patients who received bolus doses of the drug, announced the US Food and Drug Administration (FDA) in February.
In the first months of 2008, the agency has received about 350
reports of adverse events associated with multidose vials of heparin sodium produced by Baxter, compared with only 100 reports in 2007.
According to the reports, patients' reactions to the drug included difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure. In most of the reported cases, the patient had received heparin from a multidose vial; in several cases, however,
patients had received a bolus dose created by combining single-dose vials.
Kuehn BM. Heparin Problem. JAMA. 2008;299(12):1417. doi:10.1001/jama.299.12.1417-a
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: